Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 11, NWS Tucson, AZ

June 29, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 29, 2015, 2:29 PM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2015, 2:29 PM MST (21:29 UTC)
Expired
Jun 29, 2015, 3:15 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WUUS55 KTWC 292129
SVRTWC
AZC019-292215-
/O.NEW.KTWC.SV.W.0011.150629T2129Z-150629T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST MON JUN 29 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 315 PM MST

* AT 228 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 8 MILES SOUTHEAST OF KITT PEAK...AND MOVING WEST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  KITT PEAK...SELLS...FRESNAL CANYON...ARTESA...PAN TAK...
  SAN ISIDRO... COMOBABI...TOPAWA AND LITTLE TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3197 11137 3173 11140 3179 11191 3209 11186
TIME...MOT...LOC 2128Z 095DEG 14KT 3188 11150 

$$

CERNIGLIA
1 follow-up statement
007 
WWUS55 KTWC 292143
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST MON JUN 29 2015

AZC019-292215-
/O.CON.KTWC.SV.W.0011.000000T0000Z-150629T2215Z/
PIMA AZ-
243 PM MST MON JUN 29 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR CENTRAL PIMA COUNTY...

AT 241 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LATEST 
INDICATIONS ARE THAT THE STORMS IS LIKELY PRODUCING LARGE HAIL NEAR 
OR OVER KITT PEAK. THIS STORM WAS LOCATED NEAR KITT PEAK AND WAS 
SLOWLY MOVING WEST. 

LOCATIONS IMPACTED INCLUDE...
SELLS...KITT PEAK...FRESNAL CANYON...ARTESA...PAN TAK...SAN ISIDRO...
COMOBABI...TOPAWA AND LITTLE TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3197 11137 3173 11140 3179 11191 3209 11186
TIME...MOT...LOC 2141Z 095DEG 14KT 3188 11154 

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:05 AM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 9:05 AM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
905 AM MST MON JUN 29 2015

.SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO THIS WEEKEND. DAYTIME TEMPERATURES WILL BE NEAR
SEASONAL NORMALS THROUGH MID WEEK FOLLOWED BY SLIGHTLY COOLER
TEMPERATURES THIS WEEKEND.

&&

.DISCUSSION...VISIBLE SATELLITE IMAGERY AND SURFACE OBSERVATIONS
YIELD MOSTLY SUNNY SKIES ACROSS SE ARIZONA AT THIS TIME...WITH A FEW
TO SCATTERED CUMULOFORM AND CIRRIFORM CLOUDS. DEWPOINTS AT LOWER
ELEVATIONS VALID 16Z RANGED FROM THE MID 50S-LOWER 60S F...AND THESE
TEMPS WERE NEARLY 2-4 DEGS F LOWER VERSUS 24 HOURS AGO. SURFACE
TEMPS VALID 16Z WERE ESSENTIALLY UNCHANGED VERSUS THIS TIME SUN.

29/12Z KTWC SOUNDING PRECIP WATER VALUE WAS 1.26 INCHES...OR ABOUT
0.20 INCH LOWER VERSUS 24 HOURS AGO. MUCAPE YIELDED A VALUE OF 963
J/KG...AND ELY FLOW PREVAILED IN THE 700-300 MB LAYER. SOME STORM
MOTION PARAMETERS WERE SLIGHTLY WEAKER VERSUS 24 HOURS AGO. 29/12Z
UPPER AIR PLOTS DEPICTED HIGH-AMPLITUDE RIDGE OVER THE WRN CONUS
WITH 595 DM HIGH CENTERED NEAR SALT LAKE CITY. LIGHT TO MODERATE
GENERALLY ELY FLOW PREVAILED ABOVE 700 MB.

VARIOUS NWP MESOSCALE MODELS DEPICT THE INITIAL DEVELOPMENT OF
SHOWERS/TSTMS TO OCCUR PERHAPS AN HOUR OR SO LATER TODAY VERSUS
SUN...OR MAINLY IN THE 18Z-19Z PERIOD. THE FIRST DEVELOPMENT SHOULD
BE ACROSS THE WHITE MOUNTAINS AND/OR THE CHIRICAHUA MOUNTAINS IN ERN
COCHISE COUNTY. GENERALLY WWD MOVING/PROPAGATING STORM MOTIONS ARE
EXPECTED THIS AFTERNOON.

A PARTICULARLY ENHANCED AREA OF SHOWERS/TSTMS MAY OCCUR SOUTHWEST-TO-
WEST OF TUCSON THIS AFTERNOON...AND IF THIS CLUSTER OF THUNDERSTORMS
DEVELOPS...GUSTY OUTFLOWS MAY PRODUCE PATCHY TO AREAS OF BLOWING
DUST ACROSS THE TOHONO O'ODHAM NATION AND WRN PIMA COUNTY. OTHERWISE
AND HAS BEEN THE CASE THE PAST SEVERAL DAYS...A FEW THUNDERSTORM
GENERATED GUSTS MAY APPROACH SEVERE LIMITS. THE BULK OF SHOWERS/
TSTMS SHOULD BE WEST OF TUCSON THIS EVENING... ALTHOUGH AT LEAST
ISOLATED COVERAGE OF SHOWERS/TSTMS WILL LIKELY OCCUR ELSEWHERE.
HIGH TEMPS THIS AFTERNOON WILL BE WITHIN A FEW DEGS OF NORMAL.

THERE ARE NO UPDATES PLANNED AT THIS TIME. PLEASE REFER TO THE
ADDITIONAL SECTIONS FOR FURTHER DETAIL.

&&

.AVIATION...VALID THRU 30/18Z.
SCATTERED TO NUMEROUS -TSRA/-SHRA WILL OCCUR AGAIN THIS AFTERNOON
AND EVENING. THE LEAST FAVORABLE AREA FOR THESE SHOWERS AND
THUNDERSTORMS WILL BE IN THE VICINITY OF KDUG. BRIEF WIND GUSTS
MAINLY OF 40-45 KTS MAY OCCUR WITH THE STRONGER TSRA. THE BULK OF
THIS ACTIVITY SHOULD PREVAIL WEST OF KTUS BY 30/04Z...THOUGH ISOLATED
-TSRA/-SHRA MAY CONTINUE ELSEWHERE LATE TONIGHT INTO TUESDAY
MORNING. OUTSIDE OF TSRA...EXPECT VFR CONDITIONS AND WINDS LESS THAN
12 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...THE COVERAGE OF THUNDERSTORMS TODAY MAY BE FAIRLY
SIMILAR TO SUNDAY GIVEN THE AMPLE MOISTURE AND EASTERLY MID-LEVEL
FLOW REGIME. EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS THIS
AFTERNOON AND EVENING...WITH THE LEAST FAVORABLE AREA FOR
THUNDERSTORMS TO OCCUR ACROSS THE SOUTHEAST QUARTER OF COCHISE
COUNTY. THUNDERSTORM MOVEMENT WILL GENERALLY BE TO THE WEST...AND
THE STRONGEST STORMS MAY GENERATE GUSTS IN EXCESS OF 50 MPH.

THEREAFTER...THE PATTERN FAVORS THE CONTINUATION OF AT LEAST A
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS TUESDAY INTO
THE UPCOMING FOURTH OF JULY HOLIDAY WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...FRANCIS
AVIATION/FIRE WEATHER...CERNIGLIA

In the hours before

Special weather statement, Jun 29, 1:26 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
126 PM MST MON JUN 29 2015

AZZ503-504-513-292115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
126 PM MST MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND SANTA CRUZ
COUNTIES UNTIL 215 PM MST...

AT 123 PM MST...DOPPLER RADAR WAS TRACKING A GROUP OF THUNDERSTORMS
OVER WESTERN SANTA CRUZ COUNTY WITH THE INDIVIDUAL STORMS MOVING TO
THE WEST AT 10 TO 15 MPH. A STRONGER STORM WAS LOCATED NEAR
TUBAC.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS WITH A
PERIOD OF HEAVY RAIN DIRECTLY UNDER THE STORMS. WATCH FOR STRONG
WINDS AND BLOWING DUST ALONG INTERSTATE 19 SOUTH OF AMADO.

LOCATIONS IMPACTED INCLUDE...
NOGALES...GREEN VALLEY...RIO RICO NORTHEAST...TUMACACORI-CARMEN...RIO
RICO SOUTHEAST...RIO RICO NORTHWEST...RIO RICO SOUTHWEST...TUBAC...
PATAGONIA...PATAGONIA LAKE...LOCHIEL...KINO SPRINGS...TUMACACORI...
RUBY...MADERA CANYON...RIO RICO...PENA BLANCA LAKE...ARIVACA LAKE...
AMADO AND ARIVACA JUNCTION.

LAT...LON 3141 11133 3187 11132 3179 11085 3133 11055
      3133 11108
TIME...MOT...LOC 2023Z 093DEG 8KT 3165 11095

CERNIGLIA
Special weather statement, Jun 29, 2:09 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
209 PM MST MON JUN 29 2015

AZZ502>504-515-292145-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
209 PM MST MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 245 PM
MST...

AT 207 PM MST...DOPPLER RADAR WAS TRACKING A GROUP OF STRONG
THUNDERSTORMS NEAR STATE ROUTE 286 AND THE BOBOQUIVARI
MOUNTAINS...MOVING WEST ABOUT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS WITH
A PERIOD OF HEAVY RAIN DIRECTLY UNDER THE STORMS.

LOCATIONS IMPACTED INCLUDE...
SELLS...KITT PEAK...THREE POINTS...FRESNAL CANYON...ARTESA...PAN
TAK...SAN ISIDRO...TOPAWA...LITTLE TUCSON AND SOUTH KOMELIK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3200 11123 3168 11134 3167 11184 3190 11186
      3210 11173
TIME...MOT...LOC 2107Z 093DEG 11KT 3180 11157

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:01 PM MSTSpecial Weather StatementTWC29 min
Jun 28, 6:25 PM MSTSpecial Weather StatementTWC35 min
Jun 28, 7:27 PM MSTSpecial Weather StatementTWCPinal48 min
Jun 29, 1:26 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jun 29, 2:09 PM MSTSpecial Weather StatementTWCPima36 min
Jun 29, 3:00 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jun 29, 3:13 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jun 29, 3:17 PM MSTSpecial Weather StatementTWCPinal43 min
Jun 29, 3:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jun 29, 4:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jun 29, 4:22 PM MSTSevere Thunderstorm WarningTWCPima, Pinal38 min
Jun 29, 4:25 PM MSTAreal Flood AdvisoryTWCPima110 min
Jun 29, 4:40 PM MSTBlowing Dust AdvisoryTWCPima, Pinal80 min
Jun 29, 4:51 PM MSTAreal Flood AdvisoryTWCPima114 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.